Maine, 2014Flood in Maine, April 12 to 13, 2014
April 12 to 13, 2014 · NWS GYX · 1 event in 1 county or zone
Several days of temperatures in the 50s and 60s caused rapid snow melt and resulted in an ice jam and minor flooding on the Carrabassett River at North Anson.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several days of temperatures in the 50s and 60s caused rapid snow melt and resulted in an ice jam and minor flooding on the Carrabassett River at North Anson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 12, 2:53 PM EST, 4 minutes earlier.
Area forecast discussion, Apr 12, 2:53 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
353 PM EDT SAT APR 12 2014
.SYNOPSIS...
HIGH PRESSURE AND WARM WEATHER WILL PREVAIL FOR TONIGHT INTO SUNDAY. A
WARM FRONT CROSSES THE REGION SUNDAY WILL BRING EVEN WARMER
TEMPERATURES AND HIGHER HUMIDITIES FOR EARLY IN THE WEEK AS A
WARM SOUTHERLY FLOW DEVELOPS AND CONTINUES MONDAY THROUGH TUESDAY.
THE WARM WEATHER WILL BE FOLLOWED BY A COLD FRONTAL PASSAGE LATE
TUESDAY NIGHT. HIGH PRESSURE BUILDS IN WEDNESDAY THROUGH FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
WEAK 500MB WAVE...COMBINED WITH GOOD MID LVL WAA WILL BE ENOUGH TO
PROVIDE SHRA...OR EVEN A PERIOD OF STEADIER RAIN IN THE NRN CWA
STARTING AFTER MIDNIGHT TONIGHT...AND THIS WILL CONTINUE THROUGH A
GOOD CHUNK OF SUNDAY IN THE N AS WELL. TO THE S...FURTHER FROM
THE MAIN DYNAMIC FORCING ALOFT...WILL SEE CLOUDS INCREASE...BUT
GIVEN CURRENT LOW SFC TDS...IT IS LESS LKLY WE SEE ANY PRECIP
BEFORE DAYBREAK. IT LOOKS TO BE ANOTHER FAIRLY MILD
NIGHT...ALTHOUGH WET BULB EFFECT WILL DROP TEMPS TO THE MID 30S TO 40
IN SOME OF THE NRN AREAS LATE TONIGHT. SOME LIGHT SNOW
ACCUMS...LESS THAN AN INCH...WILL BE POSSIBLE IN FAR NRN FRANKLIN
AND CENTRAL SOMERSET COUNTIES BY MORNING.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
BIT OF A TRICKY FORECAST...ESPECIALLY FOR MAX TEMPS...ON SUNDAY AS
THE WARM FRONT WORKS ACROSS THE CWA FROM SW TO NE. IF ITS GOING TO
RAIN ON THE COAST AND IN SRN NH...IT WILL BE DURING THE
MORNING...BUT THERE IS SOME RIDGING ALOFT MOVING IN AND THIS
SHOULD PUT A QUICK END TO ANY PRECIP IN SRN NH...THE CT VLY...AND SW
ME....AND INTERIOR SPOTS IN THESE AREAS SHOULD SEE TEMPS RISE INTO
THE 60S SUNDAY AFTERNOON. AND THE NE ZONES...ESPECIALLY
FRANKLIN/SOMERSET WILL LIKELY REMAIN COOL...BEING N OF THE FRONT
AND IN RAIN MOST OF THE DAY...WITH HIGHS STUCK IN THE 40S. THE
TRICKY FORECAST OS IN BETWEEN THESE AREAS...FROM THE WHITES SE TO
THE ME COAST...WHERE INITIALLY ONSHORE E-SE FLOW AHEAD OF THE WARM
FRONT...WILL TRANSITION TO SSW FLOW LATER IN THE DAY. IF THE
MARINE LYR CAN BE MIXED OUT...THEN TEMPS COULD RISE BACK INTO THE
60S...BUT IF THESE AREAS REMAIN STUCK UNDER OCEAN INFLUENCE...THEY
COULD BE STUCK CLOSER TO 50 ON SUNDAY.
IT'S ALSO A GOOD BET THAT SOME STRATUS AND/OR FOG WILL DEVELOP IN
COASTAL AREAS...OR PERSIST IN AREAS WHERE THE MARINE LYR DID NOT
MIX OUT DURING THE DAY..AND MINS WILL ONLY DROP OFF BY 5 OR SO
DEGREES ACROSS A LARGE PART OF THE CWA. HOWEVER...IT LOOKS LIKE
THAT FRONT LIFTS NWD AND ANY RAIN IN NERN ZONES ENDS DURING THE
EVENING.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
A LONG WAVE TROF WILL APPROACH FROM THE WEST MON AND TUES WITH A
STRONG WARM SSWLY FLOW IN ADVANCE OF IT. BY TUES THE AIR MASS WILL
DESTABILIZE AND ALLOW WIDESPREAD SHWRS TO DEVELOP WHICH WILL BE
HEAVY AT TIMES BY LATE TUE/TUE NIGHT AHEAD OF THE APPROACHING COLD
FRONT. QPF AMTS OF .75-1.5 CAN BE EXPECTED. THIS MAY CAUSE SOME
PROBLEMS FOR SOME OF THE RIVERS DUE TO SEVERAL MILD DAYS FOLLOWED VER
THE HVY SHWRS. MODELS SHOW THE SHWRS EXITING BY LATE TUE NIGHT AS
THE COLD FRONT AND TROF REMAIN PROGRESSIVE AND MOVE RAPIDLY WELL
OFF THE COAST BY WED MORNING. HIGH PRES BUILDS IN FOR WED THRU FRI
WITH A RETURN TO DRY WEATHER AND TEMPS TO BE NEAR NORMAL. STAYED
CLOSE TO THE SUPERBLEND GUID. ADJUSTED TEMPS HIGHER FOR MON-TUE AS
GUID HAD BEEN CONSISTENTLY TOO COOL.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SHORT TERM...MVFR CONDS A GOOD BET LATE TONIGHT INTO SUN AT
KHIE/KAUG...AND COULD BE POSSIBLE LATE AND SUN NIGHT AT COASTAL
TERMINALS.
LONG TERM...MVFR AND SOME IFR CONDS DVLPG LATE MON AND MON NIGHT
IN LOW OCEAN STRATUS...WIDESPREAD IFR CONDS EXPECTED BY TUE INTO
TUE NIGHT IN SHWRS AND LOW CLDS. BY WED MORNING CONDS WILL BECOME
VFR AND CONTINUE THRU THU.
&&
.MARINE...
SHORT TERM...A WARM FRONT WILL CROSS THE WATERS EARLY SUNDAY...AND
S-SW FLOW WILL GRADUALLY STRENGTHEN AND PERSIST BEHIND THIS
FRONT...REACHING SCA LEVELS ON SUNDAY NIGHT.
LONG TERM...A STRONG SCA IS EXPECTED ON STRONG SLY WINDS AND
HIGH SEAS MON INTO TUE NIGHT WITH WINDS APPROACHING GALE FORCE
OVER THE OUTER WATERS AT TIMES. LATE TUE NIGHT THE COLD FRONT
MOVES ACROSS THE WATERS WITH A WINDSHIFT TO THE NW WITH WINDS NEAR
SCA CRITERIA. HIGH PRES SETTLES OVER THE WATERS LATE WED THRU FRI
WITH LIGHT WINDS.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Apr 12, 1:57 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
257 PM EDT SAT APR 12 2014
MEZ007>009-012>014-018>028-NHZ001>010-013-014-131900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
257 PM EDT SAT APR 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE COMBINATION OF ABOVE NORMAL TEMPERATURES AND SEVERAL ROUNDS OF
RAINFALL COULD LEAD TO FLOODING ON AREA RIVERS...ESPECIALLY EARLY
TO MIDDLE OF NEXT WEEK. A ROUND OF RAIN SUNDAY MAY BRING A FEW
RIVERS TO NEAR FLOOD STAGE...AND ICE MOVEMENT COULD CONTRIBUTE TO
FLOODING AS WELL.
THE MORE SIGNIFICANT THREAT WILL BE TUESDAY INTO WEDNESDAY...AS A
FRONT SLOWLY APPROACHES AND WE SEE THE POTENTIAL FOR HEAVY
RAINFALL. FOR NOW...WE ARE LOOKING FOR A CONTINUATION OF MINOR
FLOODING...BUT SHOULD THE FRONT STALL NEARBY...AND WE GET MORE
RAIN...THEN THERE MAY BE ADDITIONAL FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-131900-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
257 PM EDT SAT APR 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Somerset
- When
- April 12, 2:57 PM EST to April 13, 7:30 AM EST
- Where
- Somerset County, North Anson to 0.38 mi W of North Anson
- Cause
- Ice Jam
- Reported by
- Official NWS Observations
- Coordinates
- 44.850, -69.880
Warm temperatures resulted in rapid snow melt and a ice jam on the Carrabassett River at North Anson (flood stage 15.0 ft), producing minor flooding before cresting at 15.5 ft.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, April 12 to 14, 2014$584,000 · 2.75 in hail · 117 events
- Flooding in Michigan, April 12 to 16, 2014$7.0 million · 2 events
- Hail and Damaging Winds in Michigan, April 12, 2014$3.5 million · 1 in hail · 10 events
- Hail and Damaging Winds in Illinois, April 12 to 13, 2014$350,000 · 2 in hail · 35 events
- Flash Flood and Hail in Wisconsin, April 12 to 13, 2014$161,000 · 1.5 in hail · 41 events
- Hail and Damaging Winds in Michigan, April 12, 2014$76,000 · 1 in hail · 34 events
- Hail and Damaging Winds in Wisconsin, April 12, 2014$101,000 · 1 in hail · 6 events
- Lightning Strike in Minnesota, April 12, 2014$50,000 · 1 event
- Hail in Kansas, April 12, 20142 in hail · 27 events
- Flood and Hail in Wisconsin, April 12 to 13, 2014$10,000 · 1.75 in hail · 25 events
- Hail in Iowa, April 12, 20141.75 in hail · 19 events
- Hail and Damaging Winds in Illinois, April 12, 20141 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513285.